fine_clarity (fine_clarity) wrote in psyreform,
fine_clarity
fine_clarity
psyreform

The neurology of post-SSRI sexual dysfunction (PSSD)

It has long been known that SSRIs sometimes cause permanent neurological damage to the pathway of physical sexual pleasure. It has not been understood exactly why this happens, except that it likely involves chronic depletion of serotonin from certain serotoninergic neurons, and consequent damage to said neurons. Ultimately, that must somehow reduce the binding of dopamine to D1 receptors (which is what causes pleasure). Due to PSSD's relation to serotonin depletion, the people that are most prone to PSSD are those that have genetic alleles that cause weak serotoninergic function.

The striatum is rich in dopamine and D1 receptors, is adjacent to the nucleus accumbens (the primary pleasure center), and is involved in movement control (and is therefore lacking dopamine in the case of Parkinson's disease).

I have learned that the striatum is also largely responsible for sexual pleasure. Furthermore, it's sex-related function is dependent upon input from serotoninergic neurons. I therefore conclude that PSSD is the result of damage to these serotoninergic neurons in the striatum, and consequent lack of dopamine release to the sex-related neurons of the striatum, and in turn, the lack of sex-related pleasure in the nucleus accumbens. The fact that there is a direct effect upon the striatum, and only an indirect effect upon the nucleus accumbens, also explains why sexual pleasure is effected by PSSD, whereas other types of pleasure (such as that of food) remain intact.

That lack of dopamine release in the striatum need not cause any Parkinsons-like symptoms, nor are such symptoms reported, because Parkinsons-like dystonia could only result from depleting dopamine from the striatum beyond it's basal level that is required for movement control. Unless a person could somehow tap this basal dopamine and use it for the sexual system, Parkinsons-like symptoms should not occur.
  • Post a new comment

    Error

    default userpic
  • 1 comment
Somewhere between 1996 and 1998 I was put on many drugs such as lithium for bipolar disorder and I'm having trouble remembering the rest as it was so long ago. If I thought about it I probably could recall but I've been working hard on a project this evening and I'm very tired and can't think very well. Maybe a certain ammount of depakote definitely trillifon, and a drug with a minor effect and connection like for sleep, plus ativan since I suffered from pretty severe anxiety attacks. And then the last drug added to my regimen was an anti-depressant, which I had taken as a young person and was familiar with. The only thing I noticed from years before was that it created a flat emotional or psychic state in me, and may have been, this effect, partially to blame for me getting up and hopping a train to New York and deliberately purchasing street marijuana and most certaingly consuming it that day. But I don't like to point fingers. It's in the past. At any rate, in combination with the drugs I mentioned, pretty quickly I ran into an excruciating problem. I hope I don't offend, but I was masterbating as I would normally, twice a week approximately. I was 29 or 30 years old, still young. But what happened was, as hard as I tried, for about a half hour or even 35 to 40 minutes. I could not ejaculate or experience peak pleasure whatsoever. Infact, If I did not have to give up out of exhaustion I am convinced orgasm would never have occurred period. There was a serious physical problem. It was just not possible. Why do I share this embarrasing experience. Well I'm hoping that I'm communicating to people who understand that the act is a normal part of life, furthermore some have argued is vital, inevitable, plus uncontainable and actually quite healthy for males and I am sure females to. Also If I am talking to such people perhaps I can testify this was the most horrible torture I've ever been through. It was a cruelty no person should have to endure even once, maybe twice. More than a week or two of this is too much to bare. My psychiatrist asked me for my next appointment ,"Were you masturbating?" It was a clinic so there were other patients sitting right there during my session. I said yes and he told me, alluding to the fact that such a thing is really for people that aren't on the ball, and that if I had a girlfriend I would easily not have the problem. Now this doctor helped me a lot and saved me from a bad situation I was in at a later date and I had the utmost respect for him when I knew him, but when he washed his hands of this and I was dismissed, it was a low moment. Anyway, thanks for reading my testimony. I thought it might be useful, especially to professionals in the field.